Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
How dangerous is the combo of fentanyl and norco?
avatar
happylady210 posted:
I am on the fentanyl patch 50 mcg and between 1/2 and a whole Norco 4 times a day. I am also bipolar in addition to the chronic pain and am on anxiety meds. I am VERY careful but I worry. I don't ever want anyone to think I hurt myself deliberately because it wouldn't be the truth but the combo scares me. I am, however, in excruciating pain that is exacerbated by the anxiety significantly. If an expert is available, I would like to know if I am on the best combo for the often 10/10 pain I have and if there are alternatives. I have only been on the fentanyl a few months and at one point the pain was under good control on a 25 patch and 10/325 of Norco QID. I am also on Coumadin so NSAIDS are out and I have atrial flutter for which I take flecanide and diltiazem. I had a gastric bypass and do not seem to process meds very well at all in what is left of my stomach. I feel very old for 63, but I have lots left I want to accomplish in this life.
Reply
 
avatar
ctbeth responded:
Hello from Connecticut,



While there is an MD who sometime answers questions and posts helpful articles, this is a community of persons who, mostly, live with chronic pain. We're a support group type of community, , and you are most welcome

I would have to ask, apropos your question, was it the same MD who prescribed both the fentanyl and narco for you? If so, it would be to this MD that you should ask about the safety of these two opiate meds along with possible interactions related to your medicines for other problems and also in consideration to your diagnoses

The fentanyl is a long acting opiate and norco is a short acting med. the protocol for chronic pain management is, indeed, a long acting to lower your pain around the clock, and a short acting, such as Norco, for breakthrough- or times when you need a little more relief

Whilst many of us are prescribed this protocol, I can safely say that it is not unusual to be prescribed this combination, it is always beat to discuss your concerns with your MD who is prescribing.

I hope that this helps.
 
avatar
happylady210 replied to ctbeth's response:
Thanks so much for your reassurance. It is, indeed, the same MD for both meds and they know what I am taking. They are also aware of the psychotropics, so I guess all is well.
 
avatar
annette030 responded:
I have heard of others with gastric bypass surgery complain of not processing meds well. Please let us know what finally works for you.

Take care, Annette
 
avatar
Peter Abaci, MD responded:
Happy Lady,

I think you are asking some great questions here, and it is wise of you to want to be very careful about mixing different medications. In looking at the data on pain medication complications and side effects, it seems that one of the areas of biggest risk is mixing different types of medications together. The use of different types of opioids, like Norco and Fentanyl, in conjunction with benzodiazepines used for anxiety like Xanax or Valium, has been associated with an increased risk of complications like accidental overdoses.

Because different doctors may be prescribing some of your medications, it is important to make sure that they all keep up to date on your current medications, and you can use your pharmacist as a resource to check medications interactions. Also consider that there is a wide genetic variability in how different people respond to the same medication. Certainly, the gastric bypass surgery may also impact drug levels of certain medications. Taking everything into consideration, it can be very difficult to predict the effects of mixing different medications that act on the central nervous system, and it is a good idea to remain very cautious.
 
avatar
happylady210 replied to Peter Abaci, MD's response:
Thanks so much for your advice. I am making some headway in cutting the Norco which I know will help. I just pray for no more pain breakthroughs as I have just started having some positional vertigo when I get out of bed. I know I have to be very careful not to fall as I am also on Coumadin for deep vein thrombosis.
 
avatar
cweinbl replied to happylady210's response:
There is virtually no danger, as long as the same physician is prescribing. Many of us use more powerful drugs and/or higher dosages of you meds. And please, if you need these medications to manage your pain, don't feel the need to cut your dosages down. As long as you have no serious side effects (and that does not include constipation), you can stay on those drugs for many years with no problems. If you need them, use them. There is absolutely nothing wrong with that. Good luck.
cweinbl
csw2@bex.net
 
avatar
happylady210 replied to cweinbl's response:
Thanks so much for your reassurance! I am having a lot of pain this morning and it is good to know it's okay to get relief. I'm seeing my doctor this week and will be talking with her about what I've learned in this forum. Thanks to each and every one of you for all your help!!!


Featuring Experts

David N. Maine, MD is the director of the Center for Interventional Pain Medicine at Mercy Medical Center in Baltimore. Maine graduated with a degree ...More

Helpful Tips

how do you live with chronic pain
how do you live with pain everyday More
Was this Helpful?
40 of 62 found this helpful

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.